Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

June 14, 2018Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 14, 2018, 3:01 PM CDT for Mobile County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 3:01 PM CDT (20:01 UTC)
Expired
Jun 14, 2018, 3:30 PM CDT
In force
29 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 30 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS84 KMOB 142001
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
301 PM CDT THU JUN 14 2018
 
ALZ261-263-142030-
Mobile Central AL-Mobile Inland AL-
301 PM CDT THU JUN 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE COUNTY UNTIL 330 PM CDT...

At 301 PM CDT, the strong thunderstorm was located over Chunchula, or
6 miles northwest of Satsuma, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Downtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Creola,
Chunchula, Axis, I65 And I165 and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 8828 3101 8818 3090 8789 3091 8793
      3088 8790 3089 8798 3088 8798 3088 8795
      3085 8796 3088 8793 3085 8795 3088 8791
      3081 8794 3081 8799 3079 8796 3077 8799
      3076 8798 3078 8796 3068 8803
TIME...MOT...LOC 2001Z 298DEG 8KT 3090 8816 

$$

05/RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 14, 12:46 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 12:46 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1246 PM CDT Thu Jun 14 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Early afternoon water vapor imagery and model height
analysis indicate a weak upper level low drifting across southwest
AL. An associated complex of showers and a few thunderstorms have
impacted interior portions of southwest and south central AL
through the morning, with some localized heavy rainfall amounts
noted across portions of Clarke, Wilcox, Monroe, and Conecuh
counties. Other scattered to numerous showers and storms are
developing near the FL panhandle coast. Little change to the
overall forecast reasoning through the rest of the afternoon. A
deeply moist airmass with precipitable water values around 2
inches will remain entrenched over the forecast area underneath
the upper level low and trough axis this afternoon, and expect
continued development of scattered to numerous showers and
thunderstorms across the region. We will trend POPs in the 60-70%
(numerous coverage) range across most of the CWA this afternoon.
We made a few slight adjustments to forecast highs based on
observed trends. /21

&&

.AVIATION...
18Z issuance...Scattered to numerous SHRA and TSRA will continue
to develop across the region this afternoon into early this
evening. Expect associated MVFR to perhaps localized IFR
conditions and brief gusty winds in and near convection. VFR is
otherwise generally expected to prevail outside of SHRA/TSRA.
Generally light west to northwest winds are expected, except
possibly becoming light south to southwest near the immediate
coast late this afternoon into early this evening. /21

&&

.PREV DISCUSSION... /issued 625 AM CDT Thu Jun 14 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...An upper system organizes over the area, bringing
an extended period of shra/tsra. General upper MVFR/low end VFR
CIGs/VISBYs expected, with TEMPO drops to low end MVFR levels. At
times, impact to operations expected, both in approaches and
locally.

/16

PREV DISCUSSION... /issued 454 AM CDT Thu Jun 14 2018/

NEAR TERM /Now Through Thursday night/...Today, shortwave energy moves
into an upper trough centered just northwest of the forecast area
today, organizing into an upper low centered over/near the forecast
area. With a soupy airmass in place over the area (precip h20 values
generally around 2"), well above seasonal chances of rain are
indicated as the upper low meanders around over the area, along with
below seasonal highs for today.

With the soupy airmass, the thunderstorms developing today are
expected to be efficient rain producers. At this point, sections of
the forecast area are along and north of Highway 84 may be a
problem, with 1hr FFG values around 2". Also, urbanized areas along
the coast may see ponding of water. Looking at models soundings
across the area, the thunderstorms developing today will be moving,
so stationary storms, and very high localized rainfall totals are
not likely. Do feel there will be localized ponding of water, maybe
even a FFW or two issued this afternoon into tonight, especially
over areas that see a strong thunderstorms or two crossing in short
order. Am concerned that the area will see the accumulating effects
of the rain, though. With summer growth in full effect, some
mitigation of the rainfall amounts is expected. At this point, am
not issuing a watch, but do feel that an eye kept on rainfall
amounts next few days will be wise. /16

SHORT TERM /Friday Through Saturday night/...A weak upper level
low persists over the western Gulf with weak ridging in the upper
levels across the central and eastern Gulf. The weak mid to upper
level low that developed in the near term will persist across the
region through the early part of the weekend. This low will begin to
slowly drift to our north through the day on Saturday as the mid
level ridge builds into the Southeast. Surface high pressure over
the western Atlantic continues to nudge west into the eastern Gulf
over the weekend. This pattern will allow onshore flow to persist
and allow PWATs to rise to a very moist 2.0-2.3 inches. Scattered to
numerous showers and storms will continue through Friday and
Saturday. These showers and storms will be very efficient
rainmakers, so heavy rainfall may lead to localized flooding
(especially where storms train over the same spot). As advertised
all week, a few strong storms will be possible in the late afternoon
and early evening with frequent lightning and heavy rainfall as the
primary threats.

Afternoon high temperatures will likely only top out in mid to upper
80s on Friday (thanks to the rain and cloud cover) with slightly
warmer temperatures by Saturday afternoon. Expect the very muggy
evenings to continue as temperatures only drop into the 70s. 07/MB

LONG TERM /Sunday Through Wednesday/...By the latter part of the
weekend, the weak mid to upper level low will lift well north of the
region and the mid level ridge will build into the eastern half of
the CONUS through the early part of the work week. Surface high
pressure over the western Atlantic continues to nudge west into the
forecast area through this period as well. Onshore flow persists in
the long term, although PWATs slightly drop to near 1.8-2.0 inches
early in the week. Scattered to numerous showers and storms expected
on Sunday afternoon with frequent lightning and heavy rainfall as
the primary threats. Coverage of showers and storms should drop on
Monday and Tuesday with the mid level ridge overhead, leading to
warmer temperatures across the area. 07/MB

MARINE...A surface ridge over the northern Gulf will last into the
weekend, then shift north as a surface trough develops along the
Mexican coast. This developing surface trough will tighten the
pressure gradient over the western Gulf, with guidance advertising
increased wave heights/swell moving into our coastal waters
beginning late Saturday night and lasting into Monday as a result.
Not quite exercise caution levels, but may impact activities over
open Gulf waters this weekend, especially for small craft.

Guidance has backed off on increased swell moving over area coastal
waters today, so have backed off in impacts to area beaches for
today. With the increased swell/wave heights this weekend, at a
minimum, a moderate risk of rip currents is indicated, with a good
chance of a high risk. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 14, 6:26 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
626 AM CDT Thu Jun 14 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-151130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
626 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected through tonight. A few strong
storms may bring damaging winds, and possible small hail. Locally
heavy rains may bring ponding of water on roads and low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe thunderstorms are possible each afternoon
into the evening. Damaging winds and frequent lightning are the
primary threats. Small hail will also possible in the stronger
storms. Ponding of water on roads and low lying areas are also
possible in the stronger storms.

Increasing onshore winds and an increasing tidal cycle will bring an
increasing chance of dangerous rip currents Saturday night into
Monday.

GMZ630>632-634>636-650-655-670-675-151130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
626 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A chance of thunderstorms is expected over area coastal waters.
Locally higher winds and seas will be likely in and near storms.
Waterspouts are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected each day over area coastal waters.
Locally higher winds and seas will be likely in and near storms.
Waterspouts are also possible.

In the hours before

Special weather statement, Jun 14, 12:54 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
1254 PM CDT THU JUN 14 2018

FLZ205-206-141830-
Okaloosa Inland FL-Okaloosa Coastal FL-
1254 PM CDT THU JUN 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 130 PM CDT...

At 1254 PM CDT, the strong thunderstorm was located near Wright,
moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8667 3057 8669 3059 8639 3046 8639
      3046 8638 3039 8638 3040 8639 3037 8640
TIME...MOT...LOC 1754Z 265DEG 25KT 3049 8660
Special weather statement, Jun 14, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
301 PM CDT THU JUN 14 2018

ALZ261-263-142030-
Mobile Central AL-Mobile Inland AL-
301 PM CDT THU JUN 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE COUNTY UNTIL 330 PM CDT...

At 301 PM CDT, the strong thunderstorm was located over Chunchula, or
6 miles northwest of Satsuma, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Downtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Creola,
Chunchula, Axis, I65 And I165 and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 8828 3101 8818 3090 8789 3091 8793
      3088 8790 3089 8798 3088 8798 3088 8795
      3085 8796 3088 8793 3085 8795 3088 8791
      3081 8794 3081 8799 3079 8796 3077 8799
      3076 8798 3078 8796 3068 8803
TIME...MOT...LOC 2001Z 298DEG 8KT 3090 8816

05/RR

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:19 AM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jun 14, 4:42 PM CDTSpecial Weather StatementMOBClarke48 min
Jun 14, 5:35 PM CDTSpecial Weather StatementMOBClarke55 min
Jun 14, 6:11 PM CDTSpecial Weather StatementMOBChoctaw64 min
Jun 14, 12:54 PM CDTSpecial Weather StatementMOBOkaloosa36 min
Jun 13, 7:29 PM CDTSpecial Weather StatementMOBStone31 min
Jun 13, 7:59 PM CDTSpecial Weather StatementMOBStone46 min
Jun 13, 8:12 PM CDTSpecial Weather StatementMOBGeorge48 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.